Alert archive / North Dakota / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 39, NWS Bismarck, ND

June 19, 2025Sioux County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 19, 2025, 10:28 PM CDT for Sioux County, North Dakota. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 19, 2025, 10:28 PM CDT (03:28 UTC)
Expired
Jun 19, 2025, 11:15 PM CDT
In force
47 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Damage threat
Considerable
Hail
1.75 in
Wind
60.0 mph

County Sioux County, ND

The radar

The Bismarck radar (KBIS), 91 km from the middle of the area, began a volume at 03:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 19, 6:38 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 3.5 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2025-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 992 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2025-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
992 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
2306 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
465 m²/s²
Significant tornado parameter
0.0
Supercell composite
16.9

Open this sounding in Storm Lab

The text

As transmitted.

308 
WUUS53 KBIS 200328
SVRBIS
NDC085-200415-
/O.NEW.KBIS.SV.W.0039.250620T0328Z-250620T0415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
1028 PM CDT Thu Jun 19 2025

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  South central Sioux County in south central North Dakota...

* Until 1115 PM CDT.

* At 1028 PM CDT, a severe thunderstorm was located 7 miles northeast
  of Mcintosh, or 20 miles northwest of Bullhead, moving southeast at
  30 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Standing Rock and Standing Rock Nation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4601 10144 4606 10143 4606 10141 4608 10139
      4607 10135 4609 10134 4611 10130 4613 10130
      4613 10129 4594 10085 4594 10133
TIME...MOT...LOC 0328Z 299DEG 24KT 4602 10129 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

BESSON
3 follow-up statements
345 
WWUS53 KBIS 200343
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
1043 PM CDT Thu Jun 19 2025

NDC085-200415-
/O.CON.KBIS.SV.W.0039.000000T0000Z-250620T0415Z/
Sioux ND-
1043 PM CDT Thu Jun 19 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR SOUTH CENTRAL SIOUX COUNTY...

At 1043 PM CDT, a severe thunderstorm was located 5 miles northwest
of Walker, or 15 miles north of Bullhead, moving southeast at 25 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Standing Rock and Standing Rock Nation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4595 10135 4609 10119 4594 10085 4594 10133
TIME...MOT...LOC 0343Z 298DEG 24KT 4598 10117 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

BESSON
970 
WWUS53 KBIS 200356 RRA
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
1056 PM CDT Thu Jun 19 2025

NDC085-200415-
/O.CON.KBIS.SV.W.0039.000000T0000Z-250620T0415Z/
Sioux ND-
1056 PM CDT Thu Jun 19 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR SOUTHERN SIOUX COUNTY...

At 1056 PM CDT, a severe thunderstorm was located over Walker, or 11
miles north of Bullhead, moving southeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Standing Rock Nation and Standing Rock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4594 10122 4604 10108 4594 10085
TIME...MOT...LOC 0356Z 299DEG 24KT 4594 10106 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

BESSON
954 
WWUS53 KBIS 200407
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
1107 PM CDT Thu Jun 19 2025

NDC085-200416-
/O.EXP.KBIS.SV.W.0039.000000T0000Z-250620T0415Z/
Sioux ND-
1107 PM CDT Thu Jun 19 2025

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN SIOUX COUNTY WILL
EXPIRE AT 1115 PM CDT...

The storm which prompted the warning has weakened below severe
limits. Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
south central North Dakota.

&&

LAT...LON 4594 10122 4604 10108 4594 10085
TIME...MOT...LOC 0406Z 299DEG 24KT 4592 10100 

$$

BESSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 9:44 PM CDT, 44 minutes earlier. Its key messages:

  • Isolated to scattered severe thunderstorms are possible this evening.
  • There is an enhanced risk for severe thunderstorms during the day Friday and Friday night across much of western and central North Dakota.
  • The active weather pattern continues, with additional chances for showers and thunderstorms late this weekend and into next week.
  • Temperatures will warm up to above normal today through Saturday, before cooling down to start next week.
Area forecast discussion, Jun 19, 9:44 PM CDT, 44 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
944 PM CDT Thu Jun 19 2025

.KEY MESSAGES...

- Isolated to scattered severe thunderstorms are possible this
  evening.

- There is an enhanced risk for severe thunderstorms during the
  day Friday and Friday night across much of western and
  central North Dakota.

- The active weather pattern continues, with additional chances
  for showers and thunderstorms late this weekend and into next
  week.

- Temperatures will warm up to above normal today through
  Saturday, before cooling down to start next week.

&&

.UPDATE...
Issued at 934 PM CDT Thu Jun 19 2025

The Severe thunderstorm watch #445 has been cancelled in western
North Dakota. The watch still remains in effect for all of
central North Dakota as well as portions of eastern North
Dakota. A supercell that developed along the Montana border,
split and is now approaching the South Dakota border in western
Sioux county. Additional isolated strong to severe storms are
tracking east across central ND. The watch remains in effect
until 1 AM CDT.

UPDATE Issued at 638 PM CDT Thu
Jun 19 2025

SPC has placed much of western and central ND into a Severe
thunderstorm watch through 1 AM CDT. Ongoing splitting storm
over west central is currently in northern Billings county and
tracking southeast. Dickinson would be in the path of this storm
if it maintains its present direction. A tornadic supercell
continues to skirt the Canadian border as well. Stay tuned and
take shelter if threatening weather approaches your area this
evening.

UPDATE
Issued at 538 PM CDT Thu Jun 19 2025

We continue to monitor for the potential for strong to severe
storms over western and central North Dakota this evening.
Convection is developing over west central ND in an unstable
atmosphere. There is a tornadic supercell over southeast
Saskatchewan that will need monitoring. The 00Z Bismarck
sounding may be quite telling in the amount of CIN remaining lat
the afternoon, and the potential for thunderstorm development in
an otherwise weakly forced but strong sheared environment.

&&

.DISCUSSION...
Issued at 300 PM CDT Thu Jun 19 2025

Currently, broad mid/upper level ridge anchored over the
Rockies and Great Plains, with a sfc trough/frontal boundary
over far eastern Montana. Elevated boundary layer moisture with
sfc Tds well into the 50s to lower 60s leading to modest MUCAPE
of 2-3K J/KG early/mid afternoon across western and central ND.
Impressive 0-6km bulk shear of 50-60kts. Most of our area is in
the Slight Risk for Severe weather this afternoon/evening. We're
still lacking a 'trigger' for convection when looking at
mid level upper air charts, though perhaps upper level jet
dynamics could fill in this gap with some models suggesting
right entrance region support for lift later today/this evening
in conjunction with peak heating.

CAMs are in decent agreement with convection initiating over
western ND around or after 23Z, with activity then moving east
through this evening. CAMs and BUFKIT hodographs also still
point towards splitting discrete storms/RMs favored initially
along the sfc trough as it moves into western ND, then morphing
into multicellular storms as convection moves east of the sfc
boundary. Given the shear and expected storm mode evolution, we
will continue to message golf ball hail and 60 mph winds for
today/tonight.

An elevated Severe Weather risk is materializing for Friday
across the Dakotas. We remain moist and warm, with a warm frontal
zone setting up across southern ND. MUCAPE is forecast to range
between 3-6K J/KG along with bulk shear elevated at 50-60kts.
Embedded S/WV triggers will also push across the Dakotas Fri
aft/eve, as the ridge develops farther east and southwest flow
aloft develops. Latest CAMs 'quiet' regarding updraft helicity
and reflectivity projections with their latest runs, likely due
to a capping inversion advertised by models via BUFKIT across
the south. Embedded S/WV will likely aid in minimizing this. As
mentioned before, most of North Dakota was upgraded to an
Enhanced Risk, with all severe risks possible. Stay tuned for
more/updated information!

Saturday there is another shot for severe weather as morning
convection could still be continuing from Friday night. Another
round of afternoon convection is possible along the sfc boundary,
but there is still some uncertainty of the upper level pattern
as a broad trough digs across the Northern Rockies and the
eastward progression of the sfc front.

Aforementioned upper trough sets up over the western CONUS for
next week, though with base energy ejecting and lifting
northeast through the region at times through the middle of
next week. Overall, will see temperatures trending cooler Sunday
and onwards, with continued chances for showers and a few
thunderstorms each day. Windy conditions also for Sunday as the
initial cold front moves through the general region.

&&

.AVIATION /00Z TAFS THROUGH 00Z SATURDAY/...
Issued at 538 PM CDT Thu Jun 19 2025

VFR conditions will mainly continue through the next 24 hours.
There is a chance of thunderstorms developing this evening,
however uncertainty remains high when it comes to timing and
location. Therefore TS included only in KDIK, KMOT and KJMS
where convection was near. Will update TAFS as needed through
the evening. Severe weather is possible this evening with the
main hazards gusty/erratic winds and large hail. Winds will
remain out of the east to southeast this evening.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE...TWH
DISCUSSION...NH
AVIATION...TWH
Hazardous weather outlook, Jun 19, 9:52 PM CDT, 36 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
952 PM CDT Thu Jun 19 2025

NDZ003>005-011>013-019>023-025-034>037-042-045>048-050-051-210300-
Renville-Bottineau-Rolette-Ward-McHenry-Pierce-Mercer-Oliver-
McLean-Sheridan-Wells-Foster-Morton-Burleigh-Kidder-Stutsman-
Grant-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
952 PM CDT Thu Jun 19 2025 /852 PM MDT Thu Jun 19 2025/

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, and southeast North
Dakota.

.DAY ONE...Tonight

Isolated to scattered severe thunderstorms are possible this
afternoon and evening. The main hazards are golf ball size hail
and damaging winds up to 60 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Scattered severe thunderstorms are expected during the day Friday
and Friday night. Large hail up to tennis ball size, damaging
winds to 70 mph, and a few tornados are all possible. Stay tuned
for updates.

Isolated severe thunderstorms are possible on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NDZ001-002-009-010-017-018-031>033-040-041-043-044-210300-
Divide-Burke-Williams-Mountrail-McKenzie-Dunn-Golden Valley-
Billings-Stark-Slope-Hettinger-Bowman-Adams-
952 PM CDT Thu Jun 19 2025 /852 PM MDT Thu Jun 19 2025/

This Hazardous Weather Outlook is for portions of northwest North
Dakota and southwest North Dakota.

.DAY ONE...Tonight

Isolated showers and a few thunderstorms are possible late
tonight. Severe storms are not longer anticipated.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Scattered severe thunderstorms are expected during the day Friday
and Friday night. Large hail up to tennis ball size, damaging
winds to 70 mph, and a few tornados are all possible. Stay tuned
for updates.

Isolated severe thunderstorms are possible on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Jun 19, 7:32 PM CDT, 2 hours 56 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
732 PM CDT Thu Jun 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0723 PM     Hail             2 NNW Dickinson         46.90N 102.81W
06/19/2025  M1.75 Inch       Stark              ND   Public

            Hail began at 723 CDT and lasted two
            minutes. Hail from the size of quarters to a
            few golf ball sized stones.

&&
Local storm report, Jun 19, 7:48 PM CDT, 2 hours 40 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
748 PM CDT Thu Jun 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     Hail             4 WSW Dickinson         46.86N 102.87W
06/19/2025  M1.75 Inch       Stark              ND   Public

            Relayed through broadcast media. Time
            estimated from radar.

&&

MEJ
Local storm report, Jun 19, 7:57 PM CDT, 2 hours 31 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
757 PM CDT Thu Jun 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 PM     Hail             5 NNE Belfield          46.95N 103.16W
06/19/2025  E1.00 Inch       Stark              ND   Public

            Belfield NDAWN station camera.

&&

MEJ
Local storm report, Jun 19, 8:06 PM CDT, 2 hours 22 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
806 PM CDT Thu Jun 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     Hail             Dickinson               46.88N 102.79W
06/19/2025  M2.00 Inch       Stark              ND   Public

            Photo relayed through broadcast media.

&&

MEJ
Local storm report, Jun 19, 8:17 PM CDT, 2 hours 11 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
817 PM CDT Thu Jun 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     Hail             4 S South Fairfield     47.07N 103.20W
06/19/2025  E2.50 Inch       Billings           ND   Public

            Relayed from public. Time estimated from
            radar.

&&

MEJ
Local storm report, Jun 19, 9:23 PM CDT, 1 hour 5 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
923 PM CDT Thu Jun 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0918 PM     Hail             3 W New Leipzig         46.37N 102.01W
06/19/2025  M1.00 Inch       Grant              ND   Public

            MPING report of large hail.

&&

NJH

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 7:02 PM CDTSevere Thunderstorm Warning Destructive damage threatBISBillings, Dunn, Hettinger, Stark58 min
Jun 19, 7:10 PM CDTTornado Warning Tornado observedBISStark35 min
Jun 19, 7:40 PM CDTTornado WarningBISHettinger, Stark35 min
Jun 19, 7:59 PM CDTSevere Thunderstorm Warning Considerable damage threatBISGrant, Hettinger, Stark61 min
Jun 19, 8:03 PM CDTSevere Thunderstorm WarningBISMcLean, Ward28 min
Jun 19, 8:51 PM CDTSevere Thunderstorm WarningBISGrant, Hettinger54 min
Jun 19, 9:03 PM CDTSevere Thunderstorm WarningBISPierce, Wells27 min
Jun 19, 9:17 PM CDTSevere Thunderstorm WarningBISWells58 min
Jun 19, 9:41 PM CDTSevere Thunderstorm WarningBISKidder64 min
Jun 19, 9:41 PM CDTSevere Thunderstorm WarningBISGrant, Sioux49 min
Jun 19, 10:01 PM CDTSevere Thunderstorm WarningBISFoster, Stutsman, Wells59 min
Jun 19, 10:22 PM CDTSevere Thunderstorm Warning Considerable damage threatBISKidder, Logan, Stutsman53 min
Jun 19, 10:57 PM CDTSevere Thunderstorm WarningBISLogan48 min
Jun 20, 6:05 PM CDTSpecial Weather StatementBISDunn25 min
Jun 20, 6:13 PM CDTSevere Thunderstorm WarningBISBillings, Golden Valley50 min
Jun 20, 6:15 PM CDTSevere Thunderstorm WarningBISBillings, Dunn, McKenzie50 min
Jun 20, 6:51 PM CDTSevere Thunderstorm WarningBISBillings, Dunn54 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.